Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Albany, NY

June 27, 2002Berkshire County, Massachusetts; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 6:55 PM EDT for Berkshire County, Massachusetts; Bennington County, Vermont. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 6:55 PM EDT (22:55 UTC)
Expired
Jun 27, 2002, 7:45 PM EDT
In force
50 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Berkshire County, MA, Bennington County, VT

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 272255
SVRALY
MAC003-VTC003-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
655 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 745 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BENNINGTON TO ADAMS...MOVING EAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STAMFORD AND SAVOY AT 700 PM EDT...
  WOODFORD STATE PARK AND HEARTWELLVILLE AT 705 PM EDT...
  READSBORO AT 710 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT THU JUN 27 2002

.DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN
DEVELOPING ACROSS NORTHERN PORTION OF CWA.  SAT PIC SHOWING BREAKS
IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF
SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY.  12Z MORNING SOUNDING
CALCULATED A CAPE OF 1632 J/KG.  NEW ETA RUN GENERATING A GOOD
AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF
SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY.
LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z.
FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE
BUILDS INTO THE AREA.

LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON
FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS
ACROSS THE NORTHEAST.  TEMPS LOOK TO BE ABOVE NORMAL FOR THE
BEGINNING OF NEXT WEEK.  LONG RANGE MODELS KEEPING THE MOISTURE IN
THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK.
THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON
WEDNESDAY.

.HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS
EVENING WITH THUNDERSTORMS.  WILL HAVE TO KEEP A CLOSE EYE ON ANY
SLOW MOVING CELLS/TRAINING CELLS.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM.
NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057-

KOLECI

In the hours before

Local storm report, Jun 27, 5:39 PM EDT, 1 hour 16 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0537PM     THU JUN 27 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00168    FILE 28   WELLSVILLE PD NY0022800                   JUN 27-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   SEVERE THUNDERSTORM AND FLOODING

DETAILS CONCERNING EVENT: VERY HEAVY RAIN, HIGH WINDS. HOME AND ROADS DAMAGED

COUNTY(S) AFFECTED: VILLAGE AND TOWN OF WELLSVILLE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL

DATE AND TIME CONDITION STARTED: 06 26 02    1615 HRS
DATE AND TIME CONDITION ENDED: 06 26 02   1705 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: ONE HOME SIGNIFICANTLY DAMAGED, SEVERAL
ROADS DAMAGED

NUMBER KILLED:   0      NUMBER INJURED:    0
REMARKS: THREE FAMILY RESIDENCE EXPERIENCED HEAVY FLOODING CONDITIONS. SEVERAL
ROADS AND STREETS CLOSED WITH UP TO 2 FEET STANDING WATER. SEVERAL STREETS AND
ROADS SUSTAINED MINOR TO MODERATE DAMAGE. SOME TREES ALSO DOWN. SEVERAL BRIEF
POWER OUTAGES.   CLEAN UP ON GOING AT THIS TIME

AUTH PHONE #: 585 593-5600

AUTH JAMES A CICIRELLO  CHIEF

OPER - BALDWIN,MICHAEL T              1737
Local storm report, Jun 27, 5:42 PM EDT, 1 hour 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0541PM     THU JUN 27 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00169    FILE 28   WELLSVILLE PD NY0022800                   JUN 27-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   (SPECIFY TYPE OF WEATHER OR EARTHQUAKE EVENT)

DETAILS CONCERNING EVENT: CORRECT MSG 00168 TO SHOW TODAYS DATE 06 27 02

COUNTY(S) AFFECTED:

LOCATION (INCLUDING TOWN AND NEAREST ROAD):

DATE AND TIME CONDITION STARTED: 06 27 02
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER:

NUMBER KILLED:          NUMBER INJURED:
REMARKS:

AUTH PHONE #: 585 593-5600

AUTH JAMES A CICIRELLO   CHIEF

OPER - BALDWIN,MICHAEL T              1740
Local storm report, Jun 27, 5:43 PM EDT, 1 hour 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0541PM     THU JUN 27 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01792    FILE 28   ALLEGANY CO SO NY0020000                  JUN 27-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SEVERAL ROADS IN THE TOWNS OF WEST
CLAKSVILLE, WIRT, BOLIVAR, ALMA, SCIO, WILLING, FRIENDSHIP, WELLSVILLE, AND
ANDOVER.
DATE AND TIME CONDITION STARTED: 6-27-02    1600 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL ROADS DAMAGED DUE TO FLOODING AND
ALSO SVERAL HOUSES DAMAGED FROM TREES FALLING ON THEM.

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 585 268-9460

AUTH SHERIFF R BELMONT        SENT DISP S MILLS

OPER - MILLS,SHAWN E                  1741
Local storm report, Jun 27, 5:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

0350 PM    NEWPORT                   NY   WIND DAMAGE
06/27/02   HERKIMER                       NUMEROUS TREES/POWER
                                          LINES/ POWER POLES DOWN

0420 PM    MAYFIELD                  NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0420 PM    GLOVERSVILLE              NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0551 PM    NORTH BENNINGTON          VT   1 INCH HAIL
06/27/02   BENNINGTON                     ONE INCH HAIL REPORTED IN
                                          NORTH BENNINGTON

0552 PM    MIDDLEVILLE               NY   FLOODING
06/27/02   HERKIMER                       STREET AND ROAD FLOODING
                                          REPORTED

NNNN
Local storm report, Jun 27, 6:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

0350 PM    NEWPORT                   NY   WIND DAMAGE
06/27/02   HERKIMER                       NUMEROUS TREES/POWER
                                          LINES/ POWER POLES DOWN

0420 PM    MAYFIELD                  NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0420 PM    GLOVERSVILLE              NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0534 PM    SARATOGA SPGS             NY   FLOODING
06/27/02   SARATOGA                       STREET FLOODING ALONG
                                          MAPLE AVENUE

0551 PM    NORTH BENNINGTON          VT   1 INCH HAIL
06/27/02   BENNINGTON                     ONE INCH HAIL REPORTED IN
                                          NORTH BENNINGTON

0552 PM    MIDDLEVILLE               NY   FLOODING
06/27/02   HERKIMER                       STREET AND ROAD FLOODING
                                          REPORTED

0615 PM    BUSKIRK                   NY   WIND DAMAGE
06/27/02   RENSSELAER                     TREES DOWN

NNNN
Local storm report, Jun 27, 6:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

0350 PM    NEWPORT                   NY   WIND DAMAGE
06/27/02   HERKIMER                       NUMEROUS TREES/POWER
                                          LINES/ POWER POLES DOWN

0420 PM    MAYFIELD                  NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0420 PM    GLOVERSVILLE              NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0534 PM    SARATOGA SPGS             NY   FLOODING
06/27/02   SARATOGA                       STREET FLOODING ALONG
                                          MAPLE AVENUE

0551 PM    NORTH BENNINGTON          VT   1 INCH HAIL
06/27/02   BENNINGTON                     ONE INCH HAIL REPORTED IN
                                          NORTH BENNINGTON

0552 PM    MIDDLEVILLE               NY   FLOODING
06/27/02   HERKIMER                       STREET AND ROAD FLOODING
                                          REPORTED

0610 PM    NISKAYUNA                 NY   WIND DAMAGE
06/27/02   SCHENECTADY                    POWER LINES DOWN - POWER
                                          OUTAGES

0615 PM    BUSKIRK                   NY   WIND DAMAGE
06/27/02   RENSSELAER                     TREES DOWN

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:34 PM EDTSevere Thunderstorm WarningALYBennington56 min
Jun 27, 6:01 PM EDTSevere Thunderstorm WarningALYWindham59 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2002Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.